Thunderstorm Wind, Fauquier
- When
- August 30, 1:51 PM EST
- Where
- Fauquier County, Cassanova
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.650, -77.717
A tree was downed onto Rogues Road.
A thunderstorm with high winds moved through Fauquier County during the afternoon of the 30th. A tree was downed onto Rogues Road near Cassanova.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm with high winds moved through Fauquier County during the afternoon of the 30th. A tree was downed onto Rogues Road near Cassanova.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 30, 10:22 AM EST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1120 PM EDT FRI AUG 29 2003 SHORT TERM (TODAY-TONIGHT) ONLY MADE MINOR CHGTS TO THE ZNS. CLDS RUNNING NE-SW ACROSS WRN 1/3 OF THE CWA ARE PROGRESSING SLOWLY EWD AND HV CHGD SKY WRDG TO INCRSG CLDNS IN THE ERN 1/2 OF THE CWA. AS SUCH HV ALSO TWEAKED TEMPS UP A DEG IN THE ERN PART OF THE AREA. HV MADE ENTIRE CWA AS RW/TRW LKLY FOR THE AFTN. GATEWAY PROBS HV CAUSED MANY SNDGS TO BE DELAYED..BUT A LOOK AT THE PIT SDNG SHOWS A MOIST COLUMN PAST 500 MB...AND SUSPECT IAD IS FAIRLY SIMILAR. AS SUCH MAIN THREAT TDA CONTS TO BE HIGH PWATS. WL NEED TO KEEP EYES OUT OF ANY SLOW MVG CELLS THAT DVLP AND THE FLASH FLOOD THREAT. ZNS/EOL/CWF ALREADY RELEASED. WOODY .LONG TERM SUN THROUGH FRI... NO BIG CHGS COMING UP IN THE MID AND LONG TERM PORTION OF THE FCST. THIS IS GOOD NEWS IS YOU LIKE RAIN. CDFNT CURR OVR NW PA AND OH MEANDERING SWD. GFS NOW PROGS THIS BOUNDARY S OF CWA AT 12Z SUN. BEST MOISTURE IS POOLED N OF IT... OVR OUR CWA. WITH 1026 MB HIGH PARKED TO THE N...NOT SURE FNT WILL GO ANYWHERE DRG THE DAY. GFS DOES INDC A NWD DRIFT SUN NGT...THEN S AGAIN MON...ETC ETC ETC. BOTTOM LINE...THE FNT WILL BE NEARBY FOR AWHILE. AN H5 TROF BEGINS TO DEVELOP IN THE E TWD MIDWEEK... HOPEFULLY ACTING AS A KICKER TO PUSH THE FNT OUT OF HERE. EXTENDED GFS FROM LAST NGT LOOKED DRY/NICE NEXT FRI AND SAT. AIRMASS WILL BE QUITE MOIST FROM TIME TO TIME ARND THE FNT. GFS SHOWS MAX PW VALUES OF 2.3 ON MON...AND ONLY SLIGHTLY LESS SUN AND TUE. WILL ISSUE AN SPS WITH THIS PKG TO HIGHLIGHT POSSIBILITY OF PROLONGED HEAVY RAIN THREAT DUE TO HIGH MOISTURE LVLS AND A NEARLY STATIONARY BOUNDARY. TEMPS WILL BE A TRICK. CLDS AND PRECIP ON THE N SIDE OF THE FNT SHD KEEP MAXES DOWN. RDH .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-310800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1126 AM EDT SAT AUG 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY THIS AFTERNOON. THE ATMOSPHERE IS UNSTABLE AND VERY MOIST. AS A RESULT...LOCALLY HEAVY RAIN IS EXPECTED. THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A CHANCE A SEVERE THUNDERSTORM WATCH WILL BE NEEDED OVER MUCH OF THE AREA THIS AFTERNOON. ALONG WITH VERY HEAVY RAIN...ISOLATED SEVERE THUNDERSTORM WIND GUSTS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN... A FRONT WILL STALL OVER OR JUST SOUTH OF THE AREA THROUGH EARLY NEXT WEEK. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA AS A RESULT. LOCALLY HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE EACH DAY INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. ABW
DCZ001-MDZ005>007-009>011-013-014-016>018-VAZ052>055-057-302215- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1217 PM EDT SAT AUG 30 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A SLIGHT RISK OF SEVERE WEATHER EXISTS THIS AFTERNOON AND EVENING FOR THE GREATER WASHINGTON DC AND BALTIMORE AREAS. THE COMBINATION OF AN APPROACHING COLD FRONT INTERACTING WITH WARM AND HUMID AIR EAST OF THE APPALACHIANS MEANS THUNDERSTORMS ARE LIKELY THIS AFTERNOON. SOME OF THESE STORMS MAY BE SEVERE....WITH DAMAGING WINDS IN EXCESS OF 56 MPH. IN ADDITION...STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL. THIS IN TURN MAY CAUSE FLOODING PROBLEMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ABW
MDZ004-301915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 240 PM EDT SAT AUG 30 2003 ...STRONG THUNDERSTORMS OVER FREDERICK COUNTY MARYLAND... AT 240 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF MYERSVILLE TO 8 MILES WEST OF PETERSVILLE...MOVING EAST AT 30 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...VERY HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BALLENGER CREEK...BRADDOCK HEIGHTS...FREDERICK...WALKERSVILLE AND WOLFSVILLE WILL BE AFFECTED BY THESE STORMS THROUGH 315 PM EDT. MMARGRAF
MDZ009-013-301915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 250 PM EDT SAT AUG 30 2003 ...STRONG THUNDERSTORM OVER SOUTHERN MONTGOMERY COUNTY MOVING EAST... AT 250 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CONGRESSIONAL MANOR...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL...FREQUENT LIGHTNING...VERY HEAVY DOWNPOURS...AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF ADELPHI...BELTSVILLE...BETHESDA...CALVERTON...CHEVY CHASE... COLESVILLE...COLLEGE PARK...GREENBELT...LANGLEY PARK...NEW CARROLLTON...POTOMAC...ROCKVILLE...AND TAKOMA PARK WILL BE AFFECTED BY THIS STORM THROUGH 3:15 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MMARGRAF
The Sterling radar (KLWX), 41 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was downed onto Rogues Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371351.